Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 31, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 24, 2024, 2:55 AM EDT for New Hanover County, North Carolina; Georgetown County, South Carolina. It took effect at Aug 24, 2024, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2024, 2:55 AM EDT (06:55 UTC)
- In effect from
- Aug 24, 2024, 6:00 AM EDT
- Expired
- Aug 24, 2024, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Georgetown County, SC
The radar
The Wilmington radar (KLTX), 26 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775
WHUS42 KILM 240655
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
255 AM EDT Sat Aug 24 2024
NCZ107-250000-
/O.EXT.KILM.CF.Y.0100.000000T0000Z-240825T2100Z/
Inland New Hanover-
255 AM EDT Sat Aug 24 2024
...COASTAL FLOOD ADVISORY NOW IN EFFECT UNTIL 5 PM EDT SUNDAY...
* WHAT...Up to one foot of inundation above ground level in low-
lying areas near shorelines and tidal waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...Until 5 PM EDT Sunday.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one foot in depth.
In downtown Wilmington, sections of Water Street observe minor
flooding up to one half foot in depth. Check with local
officials for any road closures or impacts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
24/02 AM 5.5 0.8 0.7 N/A Minor
24/02 PM 6.0 1.3 0.9 N/A Minor
25/03 AM 5.6 0.9 1.0 N/A Minor
25/03 PM 6.0 1.3 0.9 N/A Minor
26/03 AM 5.2 0.5 0.8 N/A None
26/04 PM 5.9 1.2 0.8 N/A Minor
&&
$$
NCZ108-SCZ056-250000-
/O.NEW.KILM.BH.S.0031.240824T1000Z-240825T0000Z/
Coastal New Hanover-Coastal Georgetown-
255 AM EDT Sat Aug 24 2024
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...
* WHAT...Strong north to south longshore current. There is also a
Moderate Risk of rip currents expected.
* WHERE...In North Carolina, Coastal New Hanover County. In
South Carolina, Coastal Georgetown County.
* WHEN...From 6 AM EDT this morning through this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers into
rip currents, piers, jetties, and other hazardous areas. It may
sweep swimmers off their feet, making it difficult to return to
shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
212 follow-up statements
121 WHUS42 KILM 241951 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 351 PM EDT Sat Aug 24 2024 NCZ107-242100- /O.CAN.KILM.CF.Y.0100.000000T0000Z-240825T2100Z/ Inland New Hanover- 351 PM EDT Sat Aug 24 2024 ...COASTAL FLOOD ADVISORY IS CANCELLED... Water levels have dropped below minor flood levels, and the Lower Cape Fear River is forecasted to remain below minor flood tonight. Therefore the Coastal Flood Advisory has been cancelled. Minor coastal flooding is forecasted again during Sunday and Monday afternoon high tides. $$ NCZ108-SCZ056-250000- /O.CON.KILM.BH.S.0031.000000T0000Z-240825T0000Z/ Coastal New Hanover-Coastal Georgetown- 351 PM EDT Sat Aug 24 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents. * WHERE...In North Carolina, Coastal New Hanover County. In South Carolina, Coastal Georgetown County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
303 WHUS42 KILM 242354 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 754 PM EDT Sat Aug 24 2024 NCZ108-SCZ056-250100- /O.EXP.KILM.BH.S.0031.000000T0000Z-240825T0000Z/ Coastal New Hanover-Coastal Georgetown- 754 PM EDT Sat Aug 24 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 12:13 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 24, 12:13 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1213 AM EDT Sat Aug 24 2024
.SYNOPSIS...
Cooler and drier than normal conditions are expected to
continue this weekend, especially inland, before warmer
temperatures return early to mid next week.
&&
.UPDATE...
No changes for the latest forecast update.
&&
.NEAR TERM /THROUGH TODAY/...
Surface high pressure ridge inland lingers into tomorrow while
slightly weakening. With coastal front/trough still offshore, a
strong moisture gradient is currently seen on satellite PW products
oriented SSW to NNE (from Williamsburg to Cape Fear. While the bulk
of the moisture is expected to remain offshore, it does appear to
get a little closer to the coast tonight and could see a few showers
move onshore tonight through early tomorrow morning before
dissipating quickly as they encounter dry air inland. Have
maintained low pops for daytime Saturday along the immediate
coastline for the potential of a few showers, with rather low chance
of thunder. Lows tonight a few degrees warmer than last night, but
still below normal in the low 60s inland and upper 60s along the
coast. Continued cloud cover and weakening CAA will maintain cool
temps on Saturday with highs in the low 80s.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Dry high pressure will continue to wedge into the area inland while
a boundary stalled offshore will keep showers and thunderstorms
largely over the waters. While the high sticks around, it will
weaken through the period, shifting towards the coast Monday.
Showers/storms offshore could move inland Saturday night and Sunday,
owing to low rain chances at the coast as the dry air should
dissipate activity quickly. Monday looks largely rain free as the
boundary pushes away from us with the high still in our vicinity. A
slow warm up is expected under mostly sunny conditions. Highs in the
upper 80s to lower 90s; lows in the mid 60s Saturday/Sunday night
and then upper 60s Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry conditions should persist through Wednesday as the high
continues to weaken and shift to our southeast, but the ridge aloft
holds strong. We'll sit in south/southwest flow through the end of
the period, temperatures returning to seasonable norms by midweek
with recovering humidity. The best chances for rain will be towards
the end of the work week as the ridge starts to weaken.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Predominantly VFR. Coastal trough offshore will continue to
bring cloudy skies to the area on Saturday. MVFR CIGs possible
after sunrise as showers attempt to build offshore. This will
primarily impact coastal SC terminals. Confidence remains low at
this time, have introduced PROB30 for this possibility and
reevaluate at 12Z. Northeast winds persist through TAF period,
gusts up to 15 knots along the coast.
Extended Outlook...VFR conditions expected. Low chance of MVFR
ceilings and a shower on Sunday. High pressure exits the region
early next week, but quiet weather remains despite increasing
temperatures and humidity.
&&
.MARINE...
Through Saturday...Small Craft Advisory continues through 0z this
evening for gusty northeast winds and slightly elevated seas.
Conditions improve tonight and tomorrow as pressure gradient relaxes
a bit with weakening high pressure ridge inland. Coastal trough
offshore may lead to scattered showers across the waters tonight
into tomorrow, with isolated thunder possible. Northeast winds of 15-
20 kts and seas 3-4 ft persist through daytime Saturday. Seas
primarily a ENE wind wave, with a 1-2 ft SE swell forecasted to
enter the coastal waters by Saturday afternoon.
Saturday Night through Wednesday...A stalled offshore boundary
will keep chances of showers/storms over the waters until it
shifts further out to sea Monday. NE winds 10-15 kts will become
light and variable Monday night in its absence before becoming
SW at 10-15 kts midweek. Seas will behave similarly with 3-4 ft
waves decreasing to largely 2-3 ft through the rest of the
period. Swells fairly consistent with a 2 ft SE swell at 7-9
seconds and a decreasing NE wind wave.
&&
.TIDES/COASTAL FLOODING...
High astronomical tides from the recent full moon along with
residual runoff from recent heavy rainfall, and persistent
northeast to east winds will keep tide levels elevated into the
weekend. Thus, minor coastal flooding is expected with each high
tide along the Lower Cape Fear River through Sunday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory until 5 PM EDT this afternoon for
NCZ107.
SC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...21
NEAR TERM...VAO
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...21
MARINE...VAO/LEW
TIDES/COASTAL FLOODING...ILMHazardous weather outlook, Aug 23, 10:33 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1033 PM EDT Fri Aug 23 2024 NCZ107-250245- Inland New Hanover- 1033 PM EDT Fri Aug 23 2024 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT SATURDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Periods of minor coastal flooding will continue along the lower Cape Fear River around each high tide at least through this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-NCZ087-096-099-105-109-110-SCZ017-023-024-032-033- 039-054-055-058-059-250245- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Central Horry- Northern Horry- 1033 PM EDT Fri Aug 23 2024 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ056-250245- Coastal Pender-Coastal New Hanover-Coastal Georgetown- 1033 PM EDT Fri Aug 23 2024 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.